Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 34, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 28, 2016, 11:42 AM EDT for 7 counties in Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2016, 11:42 AM EDT (15:42 UTC)
- Expired
- Jul 28, 2016, 2:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Elliott County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 12:00 PM EDT | FLASH FLOOD | 2 Nw Haldeman, KY | WATER OVER LITTLE PERRY ROAD MADE ROAD IMPASSABLE FOR A SHORT PERIOD. |
| Jul 28, 12:00 PM EDT | FLASH FLOOD | Hilda, KY | FLASH FLOODING ON BIG WOODS ROAD TEMPORARILY CLOSED THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423
WGUS53 KJKL 281542
FFWJKL
KYC011-063-069-165-173-197-205-281845-
/O.NEW.KJKL.FF.W.0034.160728T1542Z-160728T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1142 AM EDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...
NORTHWESTERN MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
NORTHWESTERN ELLIOTT COUNTY IN EAST CENTRAL KENTUCKY...
ROWAN COUNTY IN EAST CENTRAL KENTUCKY...
FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
NORTHWESTERN POWELL COUNTY IN EAST CENTRAL KENTUCKY...
BATH COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 245 PM EDT
* AT 1139 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SOME
ROADS ARE BECOMING IMPASSABLE ACROSS PORTIONS OF THE WARNING
AREA. THUNDERSTORMS WILL CONTINUE PRODUCING HEAVY RAIN ACROSS THE
WARNED AREA. FLASH FLOODING IS ALREADY OCCURRING OR IS EXPECTED TO
BEGIN SHORTLY ACROSS THE WARNING AREA.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOUNT STERLING...MOREHEAD...STANTON...FLEMINGSBURG...OWINGSVILLE...
FRENCHBURG...MARSHALL...JEFFERSONVILLE...CAMARGO...CLAY CITY...
SHARPSBURG...SALT LICK...GRANGE CITY...PECKS RIDGE...
LOWER SPENCER...BETHEL...FLAT CREEK...PRESTON...
ODESSA AND EWINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3843 8358 3838 8345 3840 8342 3839 8340
3819 8327 3820 8323 3827 8318 3823 8311
3781 8396 3786 8401 3792 8399 3793 8397
3812 8408 3830 8385 3833 8385 3850 8360
$$
DJ2 follow-up statements
950
WGUS73 KJKL 281705
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
105 PM EDT THU JUL 28 2016
KYC011-063-069-165-173-197-205-281845-
/O.CON.KJKL.FF.W.0034.000000T0000Z-160728T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY KY-MENIFEE KY-ELLIOTT KY-ROWAN KY-FLEMING KY-POWELL KY-
BATH KY-
105 PM EDT THU JUL 28 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
MONTGOMERY...NORTHWESTERN MENIFEE...NORTHWESTERN ELLIOTT...ROWAN...
FLEMING...NORTHWESTERN POWELL AND BATH COUNTIES...
AS OF 100 PM EDT...PUBLIC REPORTS OF FLOODING AND FLASH FLOODING
CONTINUE ACROSS THE WARNED AREA. WHILE RAINFALL RATES HAVE
DIMINISHED, UP TO TWO AND HALF INCHES OF RAIN HAS ALREADY FALLEN AND
RUNNOFF FROM THIS RAIN WILL CONTINUE TO CAUSE FLOODING FOR SOME
TIME.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOUNT STERLING...MOREHEAD...STANTON...FLEMINGSBURG...OWINGSVILLE...
FRENCHBURG...JEFFERSONVILLE...CAMARGO...CLAY CITY...SHARPSBURG...
AND SALT LICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3843 8358 3838 8345 3840 8342 3839 8340
3819 8327 3820 8323 3827 8318 3823 8311
3781 8396 3786 8401 3792 8399 3793 8397
3812 8408 3830 8385 3833 8385 3850 8360
$$
ABE349
WGUS73 KJKL 281836
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
236 PM EDT THU JUL 28 2016
KYC011-063-069-165-173-197-205-281845-
/O.EXP.KJKL.FF.W.0034.000000T0000Z-160728T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY KY-MENIFEE KY-ELLIOTT KY-ROWAN KY-FLEMING KY-POWELL KY-
BATH KY-
236 PM EDT THU JUL 28 2016
...THE FLASH FLOOD WARNING FOR MONTGOMERY...NORTHWESTERN MENIFEE...
NORTHWESTERN ELLIOTT...ROWAN...FLEMING...NORTHWESTERN POWELL AND BATH
COUNTIES WILL EXPIRE AT 245 PM EDT...
BASED ON REPORTS RECEIVED, FLOOD WATERS ARE RECEDING AND FLOODING IS
NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.
LAT...LON 3843 8358 3838 8345 3840 8342 3839 8340
3819 8327 3820 8323 3827 8318 3823 8311
3781 8396 3786 8401 3792 8399 3793 8397
3812 8408 3830 8385 3833 8385 3850 8360
$$
ABEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:48 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 28, 9:48 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Jackson KY 948 AM EDT THU JUL 28 2016 .UPDATE... Issued at 948 AM EDT THU JUL 28 2016 Recent radar trends have shown a slow eastward push to the rainfall swath so backed off on some of the pops in the far east for the next couple of hours. In the Bluegrass region, some training of moderate to heavy rain is occurring so this will be the primary area to watch this morning for potential flooding. Otherwise, forecast remains on track with several rounds of rain expected today. Additionally, there is a marginal to slight risk of severe weather in the far east this afternoon but this might hinge on how much cloud cover they experience throughout the morning. UPDATE Issued at 759 AM EDT THU JUL 28 2016 Hourly grids have been updated based on recent observations. Recent HRRR runs generally support the ongoing forecast so no pop adjustments have been made so far, though they could be a touch fast over the next hour or two. && .SHORT TERM...(Today through Friday) Issued at 355 AM EDT THU JUL 28 2016 A warm front continues to lift north and generally resides near the OH then southeast into WV. A warm and moist airmass is in place across the region with sfc dewpoints in the upper 60s to lower 70s. PW is analyzed around 2 inches across the northern half of the area with 1.75 to 2 inches across the southwest part of the area. A mid and upper level low is meandering up the MS Valley into the Lower OH Valley. Isentropic lift in advance of this system is producing areas of convection across the Appalachians and OH Valley at this time. At present, nearly all of Eastern KY is rain free. However, patchy fog has developed in the wake of afternoon and evening convection. Mid and high level clouds however have kept the fog in check so far. To the east of the mid and upper low is a ridge of high pressure centered north of the Bahamas with another ridge centered over Western Conus. A closed low is over northern Quebec with disturbances rotating down into the northern Plains and Great Lakes as they move around the Western Conus ridge. The mid and upper low/trough nearing the Lower OH Valley will move into the Central Appalachian region this evening with this system interacting with another weak shortwave that is currently nearing the Kansas City, MO area. This system will have a moist airmass in place to work with and with nearly stalled a frontal zone in place just north of the region, heavy rain remains a concern from the convection. PW is expected to climb over 2 inches today across most of this morning, with the possible exception of the VA border counties where it might not reach those levels until late this afternoon or this evening. PW is expected to remain at 2 inches or greater along and north of the Mountain parkway the longest, peaking near or a bit above 2.25 inches near the I 64 corridor today. PW though should begin to decrease this evening into the overnight as the mid level wave departs. With a slightly drier airmass and the potential for more solar insolation this morning into early afternoon, locations south of the Mountain Parkway corridor and east of Interstate 75 will have the highest chances of stronger to possibly marginally severe thunderstorms with wind gusts being the greatest threat. However, any of the strongest storms will be able to produce wind gusts of 30 to 40 mph due to precipitation loading. The Flash Flood Watch remains in effect through 12Z (8 AM on Friday) although the threat should diminish by late Thursday evening across much of the area. Convection may linger longer in the higher terrain near the VA border. The sfc frontal zone should move little through the period, perhaps moving a bit further southeast. A broad trough/weakness is expected to extend from the Great Lakes down into the MS Valley region to end the period in between the two ridge centers. This favors unsettled weather for Friday with a diurnal peak in convection with weak disturbances interacting with a lingering moist, but not quite as moist airmass, with PW generally averaging in the 1.5 to 1.75 inch range. Considerable cloud cover and cooler 850 mb temps compared to earlier in the week should lead to highs closer to climatological normals for late July during the short term period. Overnight lows will be mild with the airmass remaining moist, however. .LONG TERM...(Friday night through Wednesday) Issued at 315 AM EDT THU JUL 28 2016 Based on the latest model data, the weather will remain unsettled through out the extended period, with almost daily chances of showers and storms across the area. A stalled out frontal boundary, along with a series of disturbances aloft moving along it, will be the weather makers for days 3 through 7. The best chance for rain in the extended looks to be on Saturday as a front moves across the area. This boundary then looks like it will get hung up in the Tennessee Valley, but will be close enough to our area to spark additional showers and storms for several days across eastern Kentucky. Temperatures are expected to top out in the mid to upper 80s each day, and bottom out in the upper 60s to around 70 each night. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) ISSUED AT 810 AM EDT THU JUL 28 2016 A weak disturbance is nearing the lower OH Valley and another upstream over MO should combine to bring convection across the area through about 6Z or so. The atmosphere is moist as well so MVFR vis and or CIGS have been kept through at least the 20Z to 0Z period, with further reductions possible thereafter at all sites. If partial clearing occurs late, fog could become an issue by the 6Z to 12Z period. There will likely be varying conditions and some at least brief VFR in between showers and storms cannot be ruled out between 12Z and 18Z at most sites, with IFR or even below airport mins for a time in the stronger showers and storms. && .JKL Watches/Warnings/Advisories... Flash Flood Watch through Friday morning for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...JVM SHORT TERM...JP LONG TERM...AR AVIATION...JP
Hazardous weather outlook, Jul 28, 3:43 AM EDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 343 AM EDT THU JUL 28 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291045- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 343 AM EDT THU JUL 28 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED INTO TONIGHT...SOME OF WHICH WILL BRING HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING. STRONG WIND GUSTS WILL ALSO BE POSSIBLE WITH THE MOST INTENSE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING THROUGH FRIDAY MORNING. JP/AR
In the hours before
Local storm report, Jul 28, 6:13 AM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
613 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 2 ESE TALBERT 37.41N 83.43W
07/27/2016 M1.97 INCH BREATHITT KY NWS EMPLOYEE
1.97 INCHES OF RAIN FELL BETWEEN 8 PM AND 9 PM EDT.
&&
JPLocal storm report, Jul 28, 7:46 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
746 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM HEAVY RAIN WHITLEY CITY 36.72N 84.48W
07/28/2016 M1.26 INCH MCCREARY KY TRAINED SPOTTER
OVERNIGHT RAINFALL TOTAL.
&&
JCARICOLocal storm report, Jul 28, 8:03 AM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
803 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG 2 SW HOLLYHILL 36.64N 84.36W
07/27/2016 MCCREARY KY TRAINED SPOTTER
TREES WERE REPORTED TO HAVE BEEN DOWNED ON HOLT KNOB
ROAD.
&&
JPLocal storm report, Jul 28, 11:36 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1136 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD MOUNT STERLING 38.06N 83.95W
07/28/2016 MONTGOMERY KY 911 CALL CENTER
6+ INCHES OF FLOWING WATER ON EAST MAIN STREET.
&&
JCARICOLocal storm report, Jul 28, 11:41 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1141 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLOOD 3 S MOUNT STERLING 38.02N 83.95W
07/28/2016 MONTGOMERY KY 911 CALL CENTER
2 FEET OF WATER BACKED UP ON KENTUCKY HIGHWAY 11 SOUTH
OUT OF HINKSTON CREEK. IT IS AT THE 4600 BLOCK OF LEVEE
ROAD BETWEEN THE KENTUCKY 646/KY11 AND OLDHAM ROAD/KY11
INTERSECTIONS.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:04 PM EDT | Areal Flood Advisory | JKL | Breathitt, Knott, Magoffin, Perry | 116 min |
| Jul 27, 8:11 PM EDT | Areal Flood Advisory | JKL | Pulaski | 2 hr |
| Jul 27, 9:33 PM EDT | Areal Flood Advisory | JKL | Jackson, Laurel, Owsley, Rockcastle | 3 hr |
| Jul 27, 9:52 PM EDT | Special Weather Statement | JKL | McCreary, Whitley | 38 min |
| Jul 27, 10:01 PM EDT | Flash Flood Warning | JKL | Jackson, Lee, Owsley | 4 hr |
| Jul 27, 10:17 PM EDT | Flash Flood Warning | JKL | Jackson, Laurel, Rockcastle | 3 hr |
| Jul 27, 10:30 PM EDT | Special Weather Statement | JKL | Bell, Knox, McCreary, Whitley | 45 min |
| Jul 27, 10:34 PM EDT | Special Weather Statement | JKL | Montgomery | 26 min |
| Jul 27, 10:43 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Laurel, McCreary, Whitley | 3 hr |
| Jul 27, 11:06 PM EDT | Special Weather Statement | JKL | Bell, Clay, Harlan, Knox | 39 min |
| Jul 27, 11:43 PM EDT | Special Weather Statement | JKL | Harlan, Leslie, Perry | 47 min |
| Jul 27, 11:45 PM EDT | Special Weather Statement | JKL | Harlan, Leslie, Perry | 12 hr |
| Jul 27, 11:55 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Leslie | 3 hr |
| Jul 28, 10:05 AM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Montgomery | 3 hr |
| Jul 28, 11:07 AM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Menifee, Montgomery, Powell, Rowan | 113 min |
| Jul 28, 11:26 AM EDT | Areal Flood Advisory | JKL | Elliott, Fleming, Rowan | 3 hr |
| Jul 28, 12:54 PM EDT | Areal Flood Advisory | JKL | Breathitt, Elliott, Johnson, Magoffin, Menifee, Morgan and 2 more | 3 hr |
| Jul 28, 3:37 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, McCreary, Whitley | 113 min |
Nearby
Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.